Wernicke's encephalopathy during parenteral nutrition

Francesco Francini-Pesenti, Filippo Brocadello, Stefania Famengo, Mariateresa Nardi, Lorenza Caregaro

Research output: Contribution to journalArticle

Abstract

Background: Thiamine deficiency in humans affects the cardiovascular, muscular, nervous, and gastrointestinal systems. Wernicke's encephalopathy is described in alcoholism, in hyperemesis gravidarum, and in prolonged IV feeding without vitamin supplementation. Methods: We report a case of a 66-year-old man undergoing surgery for acute necrotic-hemorrhagic pancreatitis, who presented a Wernicke's syndrome during parenteral nutrition (PN). After surgery, he was treated with infusion of industrial 3-compartment bags, without vitamin supplementation. On the seventh postoperative day, nausea and vomiting began, and 5 days later the patient showed diplopia, ataxia, general muscular stiffness, reduction of osteotendinous reflexes, confusional state, and thrombocytopenia. The magnetic resonance scan evidenced pathologic changes in the medial thalamus, in the third and fourth ventricular floor, in the cerebellar vermis, and in the periaqueductal gray substance. Results: All neurologic signs and platelet blood count gradually normalized after IV supplementation of thiamine, 100 mg daily. The magnetic resonance scan repeated 40 days after the first one was normal. Conclusions: Our report points out the risk of incorrect procedures in management of industrial 3-compartment bags. Moreover, we suggest that thrombocytopenia may be related to thiamine deficiency.

Original languageEnglish
Pages (from-to)69-71
Number of pages3
JournalJournal of Parenteral and Enteral Nutrition
Volume31
Issue number1
DOIs
Publication statusPublished - Jan 2007

    Fingerprint

ASJC Scopus subject areas

  • Medicine (miscellaneous)
  • Food Science

Cite this